Hi Dr. Rassman,
I am a 27 year old male that has had some diffuse thinning for about 2 years now. There are presently no bald spots on my head, but the hair around my crown and around my hairline has been slowly thinning. I have been using minoxidil (combined with finasteride, progesterone and retin A) as a spray 2X/day since March of this year. It’s far too early to say if this has helped, but I have been thinking of starting propecia. However, I was hoping to stop the minoxidil to see if I would receive any benefit from the propecia alone. In your opinion, do you suspect I would lose hair from stopping the minoxidil, or do you think it’s still early enough that I have not become dependent on it yet? Your opinion is much appreciated.
Two months of minoxidil use should not produce dependence, unless you saw an immediate benefit directly from it. You’ll get confused by playing around with these drugs, as you don’t know really what you are doing. If I were you, I would:
- Get your hair mapped out for miniaturization to determine the degree of hair loss by area. This is a base like measurement so that you can see the impact of change over time.
- Start off with one medication if you do have male patterned baldness. Propecia/finasteride is probably the best one to start with and wait 8 months on this one drug before doing anything else. This way you will have a better idea of which medication is working for you.